Lightning, Chittenden
- When
- June 18, 1:29 PM EST
- Where
- Chittenden County, Colchester
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 44.530, -73.150
Lightning struck a tree that fell onto and took down power lines.
A significant cold front and upper level shortwave moved across a moderate to highly unstable airmass across Vermont during the afternoon hours of June 18th. Several small lines of thunderstorms moved across the state causing some thunderstorm wind damage, including a significant wet microburst in Waitsfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A significant cold front and upper level shortwave moved across a moderate to highly unstable airmass across Vermont during the afternoon hours of June 18th. Several small lines of thunderstorms moved across the state causing some thunderstorm wind damage, including a significant wet microburst in Waitsfield. Some training of storms caused some minor street flooding due to 1.5 to 2 inches of rainfall in a relatively short time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 18, 10:12 AM EST, 3 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Burlington VT
1112 AM EDT Mon Jun 18 2018
.SYNOPSIS...
An active weather day is anticipated today with several rounds
of strong to severe convection, along with very warm and humid
conditions. Thunderstorms will develop ahead of a cold front,
mainly this afternoon into the evening, then come to an end
thereafter. Any thunderstorms that form will be capable of
producing very heavy downpours with potential for isolated flash
flooding, gusty winds, and frequent lightning. Temperatures are
expected to reach the mid to upper 80s this afternoon, with
localized valley locations around 90. This combined with
dewpoints around 70 will create heat index values well into the
90s. Much cooler and drier air will follow the frontal passage,
leading to a pleasant day on Tuesday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 1110 AM EDT Monday...Forecast pretty much on track. One
round of early morning showers and thunderstorms along the
international border have moved ESE into ME while another batch
near KMSS at this time will also move ESE at 40-45 mph across
northern NY and VT over the next few hours. These will probably
set up a boundary vcty MSS to PBG to just north of BTV allowing
more showers and storms to form this afternoon. Morning
soundings at WMW and BUF show fairly decent low to mid level
lapse rates about 6.5 C/km with CAPES forecast in the 1000-2000
J/kg range. 0-6km shear values also 30-40 knots so some
organized severe thunderstorms are possible. Observed
precipitable water values ranged from 1.60 at BUF to 1.80" at
WMW so locally heavy rains a good bet. Flash flood guidance
ranges from 2.1 to 2.5" in and hour and 2.5 to 3.2" in 3 hrs, so
with rather fast moving storms it will likely take some
training of two or three storms to reach those numbers but we'll
be keeping a close eye on that.
The main area for heat advisory for readings in the mid 90s
continues in the Champlain from BTV south and the southern CT
valley with clouds further north limiting heating.
Some gusty southwest winds to 20 to 30 mph are possible where
the sun keeps the atmosphere mixed. It will be close to lake
wind advisory on Lake Champlain, but a lake thunderstorm
advisory is in effect.
Previous discussion...Still anticipating active weather today
with showers and thunderstorms developing through the day, with
a couple of rounds of convection through this evening. Main
threats continue to be heavy rainfall and gusty, possibly
damaging winds.
Scattered convection is ongoing just to our north this morning, the
remnants of an MCS that affected the Upper Midwest yesterday. This
should mainly stay north of the international border, perhaps
brushing along the northern tier of counties in NY/VT. The bulk of
the activity will occur this afternoon into the evening hours,
likely in a couple of rounds. Scattered showers/thunderstorms will
develop early this afternoon with a pre-frontal trough, particularly
over the higher terrain. This activity will quickly move east,
giving way to the second round with the cold front that will cross
from northwest to southeast late this afternoon into the evening
hours. Moisture will surge out ahead of the front; PWATs will
approach 2.25 inches as dewpoints rise to around 70F. With warm
cloud depths in the 12-14 kft range, expect any thunderstorms will
be very efficient rainmakers. Mid-level flow will be sufficient
enough to keep storms moving, but MBE vectors indicate the potential
for back-building or training of cells. While widespread flooding is
not anticipated, isolated flash flooding will be possible if/where
any training does occur. Note that much of the North Country remains
in the Slight Risk area in the latest Day 1 Excessive Rain Outlook
from WPC. The other concern from this convection will be the
potential for strong or severe thunderstorms as equilibrium levels
exceed 40 kft. Low-level lapse rates will steepen ahead of the
front, and the surging moisture will allow for CAPEs of 1200-2000
J/kg. Meanwhile, a 700-850mb jet of around 45 kt will allow 0-6km
shear of 35-45 kt. Mid-level lapse rates won't be very impressive
given the deep warm layer. Hence the main severe potential will be
for strong to damaging winds due to wet microbursts, while large
hail is not anticipated. SPC's Day 1 Outlook keeps our region in
Slight Risk, with 15% damaging wind potential. As per the above,
have kept gusty winds and heavy rainfall in the forecast through 10
pm this evening.
The other concern for today is the potential for elevated heat
indices due to warm temperatures and high humidity. Complicating
factor is the copious amounts of convective debris clouds currently
seen on satellite upstream of our area. This increased cloud cover
will keep temperatures down a bit, especially across the north.
However, should much clearing occur, temperatures will quickly
approach 90 in southern Champlain/Connecticut Valleys. Add this to
the high dewpoints and heat indices of 95+ will be possible. Have
therefore kept the Heat Advisory in place in these areas. Elsewhere,
highs in the mid 80s will keep the heat index around 90F, below
criteria.
For tonight and Tuesday...the front moves through the area by
midnight, ushering in cooler and drier air. Showers/thunderstorms
will come to an end and skies will gradually clear by mid-morning
Tuesday. Lots of sunshine expected by the afternoon, along with a
bit of a northwest breeze. Tuesday's highs will be in the lower to
mid 70s, after lows tonight in the mid 50s to around 60.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 351 AM EDT Monday...Generally quiet weather is expected
during this period with mean surface high pressure in control of
regional weather conditions. After a mainly clear night and
seasonable temperatures overnight Tuesday (45 to 55 F) skies
trend partly cloudy over time by Wednesday afternoon as a weak
surface trough approaches from the north. This feature will
approach the intl. border/nrn tier of counties later in the day
with perhaps a stray sprinkle or shower as advertised in some of
this morning's output. Dry lower levels and only a narrow mid-
level moisture axis along the wind shift should keep coverage
rather minimal and as such have only carried lower end pops
generally below 30 percent in these areas accordingly. Highs to
rebound quite nicely, topping out in the upper 70s to lower 80s
in most spots.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 351 AM EDT Monday...Any lingering spotty sprinkles/light
showers across the northern counties will end Wednesday evening
as the surface trough clears southward and skies trend mainly
clear. Lows again near seasonable norms in the mid 40s to mid
50s.
Thereafter, fair and seasonably mild to warm weather is
expected to round out the work week as surface high pressure
bridges atop the region. Thursday will be the cooler of the two
days as highs top out in the upper 60s to mid 70s under light
northerly winds. Then a nice rebound by Friday as the high
slides east, southerly return flow commences and air of
midwestern origin advects into our area - mid 70s to lower 80s.
The next chance of appreciable precipitation arrives by later
Saturday into Sunday of next weekend as a dampening upper
shortwave lifts northeast from the Great Lakes and Ohio Valley
states. This feature looks to have decent moisture and with
lower- end boundary layer instability showers along with a few
thunderstorms will be introduced into the forecast. Temperatures
on both weekend days to run on the warm side but not
excessively so - mainly upper 70s to lower 80s for highs and
corresponding lows in the 50s to lower 60s.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...High clouds will continue to spread
across the area through the overnight hours as an increasingly
moist, unstable air mass moves in. Showers continue to skirt
just to our north, and now starting to see some activity develop
across northern NY. This activity will gradually become more
widespread through the morning hours, particularly over
mountainous terrain. The better chances of more widespread
organized convection will be after 18Z today, but some areas
could see some showers and thunderstorms with heavy rain before
18Z. Visibilities will be reduced in heavy showers, but
expecting ceilings to remain above 5000 ft. Brief MVFR/IFR
possible in the heavier showers/storms. Convection will
continue through 00z- 03z Tuesday, then come to an end from
northwest to southeast with a cold frontal passage. Ceilings
will drop to MVFR at most terminals for a time late today into
this evening, then ceilings will thin and lift overnight.
Southerly/southwesterly winds will continue around 10 with gusts
to around 20 kt through much of today, with gusty winds
possible in any storms that develop. Could also encounter some
areas of turbulence tomorrow due to the thunderstorms,
particularly in and around terrain. Winds will turn to the
northwest this evening behind the cold front, remaining at 5-10
kt.
Outlook...
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
&&
.HYDROLOGY...
Scattered to numerous showers and thunderstorms are
expected to develop around midday today and continue into this
evening. The combination of precipitable water values up to 2.25
inches and storm motions supporting some training of convection,
supports the threat for isolated flash flooding. Given the available
moisture in the atmosphere, any storms will be capable of very heavy
rainfall rates of 1 to 1.5 inches in an hour, which over terrain or
urban areas could cause isolated flash flooding. Given the very
recent dry weather widespread large stem river flooding is not
anticipated, but sharp rises on smaller streams in complex terrain
where multiple rounds of storms occur is possible.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 6 PM EDT this evening for VTZ005-009-011-
012.
NY...Heat Advisory until 6 PM EDT this evening for NYZ035.
&&
SYNOPSIS...Hastings/Sisson
NEAR TERM...Hastings/Sisson
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Hastings
HYDROLOGY...HastingsHazardous Weather Outlook National Weather Service Burlington VT 310 AM EDT Mon Jun 18 2018 NYZ026>031-034-087-VTZ001>004-006>008-010-016>019-190715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin- Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland- 310 AM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected to develop by midday today across entire North Country. These storms will be capable of producing very heavy rainfall rates, which could cause isolated flash flooding. Also, localized strong to damaging wind gusts with power outages are possible. The main focus for convection will be from noon time through 9 PM on Monday evening. In addition, the combination of warm temperatures and high humidity values will produce heat index values between 90 and 95 on Monday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ035-VTZ005-009-011-012-190715- Eastern Essex-Western Chittenden-Western Addison-Western Rutland- Windsor- 310 AM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition to the Heat Advisory, scattered to numerous thunderstorms are expected to develop by midday today across entire North Country. These storms will be capable of producing very heavy rainfall rates, which could cause isolated flash flooding. Also, localized strong to damaging wind gusts with power outages are possible. The main focus for convection will be from noon time through 9 PM on Monday evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
1053 AM EDT MON JUN 18 2018
NYZ026-027-029-030-087-181530-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
1053 AM EDT MON JUN 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...
At 1053 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 24 miles north of Fort Covington to near
St. Regis to near Brasher Falls. Movement was east at 45 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Moira, Bangor, Fort Covington, Bombay, Malone, Chateaugay, Helena,
Brasher Falls, Burke, St. Regis, Lake Ozonia, Madawaska, Brushton,
Lawrenceville, Dickinson, Constable, Hopkinton, Earlville, Santa
Clara and Fort Covington Center.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4499 7434 4500 7403 4489 7401 4446 7443
4478 7495 4499 7475 4499 7473 4500 7471
TIME...MOT...LOC 1453Z 281DEG 39KT 4534 7456 4503 7463 4483 7482
RSDSpecial Weather Statement National Weather Service Burlington VT 121 PM EDT MON JUN 18 2018 NYZ035-VTZ005-006-008-017-181800- Eastern Essex-Eastern Chittenden-Western Chittenden-Washington-Lamoille- 121 PM EDT MON JUN 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAMOILLE...CENTRAL CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES... At 120 PM EDT, a strong thunderstorm was located over South Burlington, moving east at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Essex Junction, South Burlington, Burlington International Airport, Burlington, Winooski, Stowe, Waterbury Village, Essex Junction Village, Williston, Middlesex, Bolton, Richmond, Jericho, St. George, Duxbury, Moretown, Jericho Village, Waterbury, Shelburne and Huntington. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If you are on or near Lake Champlain, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4441 7341 4453 7334 4448 7256 4422 7262 TIME...MOT...LOC 1720Z 279DEG 35KT 4444 7325 RSD
Special Weather Statement
National Weather Service Burlington VT
213 PM EDT MON JUN 18 2018
NYZ028-031-035-VTZ001-005-006-017-181915-
Eastern Clinton-Eastern Essex-Western Clinton-Grand Isle-Eastern
Chittenden-Western Chittenden-Lamoille-
213 PM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
SOUTHWESTERN LAMOILLE...SOUTHERN GRAND ISLE AND CHITTENDEN
COUNTIES...
At 212 PM EDT, a strong thunderstorm was located near South Hero,
moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Essex Junction, Plattsburgh International Airport, South Burlington,
Burlington International Airport, Burlington, Plattsburgh, Peru,
Schuyler Falls, Saranac, Winooski, Westford, Colchester, Essex
Junction Village, Williston, Keeseville, Underhill State Park,
Milton, South Hero, Bolton and Port Kent.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4461 7265 4444 7276 4445 7281 4440 7284
4439 7281 4436 7283 4436 7286 4432 7288
4456 7384 4471 7369
TIME...MOT...LOC 1812Z 281DEG 30KT 4459 7336Special Weather Statement
National Weather Service Burlington VT
217 PM EDT MON JUN 18 2018
NYZ035-VTZ008>012-018-019-181915-
Eastern Essex-Western Rutland-Eastern Rutland-Windsor-Western
Addison-Washington-Eastern Addison-Orange-
217 PM EDT MON JUN 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ORANGE...
SOUTHERN ADDISON...NORTHERN RUTLAND...NORTHWESTERN WINDSOR AND
SOUTHWESTERN WASHINGTON COUNTIES...
At 217 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Crown Point to near Orwell to near
Benson. Movement was east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Middlebury, Crown Point, Cornwall, Braintree Hill, Sudbury,
Salisbury, Orwell, Benson, Chittenden, Whiting, Granville, Hancock,
Shoreham, Ripton, Leicester, Pittsfield, Pittsford, Bethel, Randolph
and Rochester.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4369 7341 4373 7337 4377 7335 4395 7349
4399 7350 4413 7274 4396 7258 4369 7252
4366 7341
TIME...MOT...LOC 1817Z 254DEG 41KT 4395 7344 4382 7335 4371 7337The Burlington radar (KCXX), 2 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
6 thunderstorm wind, 2 lightning. Local standard time, as filed.
Lightning struck a tree that fell onto and took down power lines.
Utility transformer struck by lightning.
Trees down on Interstate 89 at mile markers 60 between exits 9 and 10.
Trees down along Interstate 91 at Mile marker 112.
Several reports of trees and utility lines down across Hinesburg, including Baldwin and Drinkwater roads.
Multiple trees (3 to 4 dozen) snapped with barn destroyed and significant damage to other farm buildings. NWS survey conducted and determined to be a wet microburst.
Rotten tree snapped on utility lines.
Several trees uprooted and snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755232, 755233, 755234, 755235, 755244, 755245, 755246, 755247.